Scott Goodwin has received his first chemotherapy infusion for his advanced prostate cancer. He has very kindly agreed to share his on going experience and thoughts about receiving chemo. His first comments were shared on November 11, 2008 in the post titled:
Scott Goodwin, a 47 Year Old Advanced Prostate Cancer Survivor, Shares His Journey As He Gets Ready to Start Chemotherapy
Here is Scott’s second post now that he has received his first infusion:
Well, to say that the fear of chemo has a mind numbing effect is an understatement. In reality, I have tolerated it very well. I know that I am just beginning but the whole event has been okay. Just as if when I started radiation, I knew there were going to be side effects, I just did not know when I would experience them.
I arrived on Thursday for my treatment and was hooked up to an IV. They are going to install a port in my chest this week so that they will not have to go poking my veins every time they need something.
Prior to the actual treatment, they gave me a couple of different anti-nausea drugs and then a steroid, Dexamethasone, a very potent anti-inflammatory and immunosuppressant.
After a half an hour break the Taxotere was administered. It took about an hour or so for the entire infusion, but I did feel fine during and immediately after the administration. I had trouble sleeping for initial 2-3 days after the infusion, but I felt great (editors note- this is a common response to the steroids). Since I am also a diabetic, my blood sugar is being closely monitored.
After the infusion was completed, I was given Prednisone (also a steroid), which I will have to continue taking it until I have the next treatment.
The last day or so I am feeling more fatigued, but I was still able to go out and work in my yard for a while. After working, I came into my home and took a big, long nap. I plan on working as much as possible this week, but I will have to work around my appointments and the fatigue issues. The doctors did make it very clear to me that I needed to rest so I could heal.
I know that the side effects of chemo are cumulative so I will just have to wait and see what happens. I will continue to report to everyone on my progress and thoughts about taking chemotherapy.